Skip to Main Content

Case History

Image not available. A 39-year-old woman develops an extensive femoral vein thrombosis. She is receiving chemotherapy for carcinoma of the breast complicated by liver metastases. Haemoglobin is 11.1 g/dl, white cell count 9.2 × 109/l and platelet count 333 × 109/l. Her coagulation screen is normal, but liver function tests are abnormal with an obstructive picture.

How would you manage this case?

Background

Image not available. Optimal management of anticoagulation can be a complex area. Ideally patients should have their treatment individually tailored taking into account the risks and benefits of particular therapies and complicating factors such as comorbid conditions and thrombophilia. These issues are well illustrated by the management of venous thromboembolism (VTE) in patients with cancer.

Venous thromboembolism is a common complication for cancer patients, with a reported incidence of approximately 15%. However, this figure is likely to be much higher as VTE may produce few if any symptoms, which are often attributed to the underlying malignancy. Venous thromboembolism represents an important cause of morbidity and mortality. Data have been published which estimate that one in every seven patients with cancer who require hospital admission and die, do so from a pulmonary embolus.1

The risk of VTE in cancer patients is highest in the first few months after diagnosis and is compounded by associated surgery, immobilization, hormone therapy, chemotherapy and central venous catheter insertion. The complications of cancer and its treatment make the management of VTE in such patients a challenge.

Initial therapy

The use of fixed-dose low-molecular-weight heparin (LMWH) has become standard practice in the initial treatment of VTE. This represents a significant therapeutic advance in terms of ease and convenience of administration. Its longer half-life and increased subcutaneous bioavailability compared with unfractionated heparin (UFH) mean that it can be administered as a single daily dose, lending itself to outpatient treatment and home therapy. There is a lower incidence of heparin-induced thrombocytopenia (HIT) compared with UFH and minimal monitoring is required.

There is still a place for UFH in initial treatment of VTE. In the cancer patient, intravenous UFH may be more appropriate if rapid reversal is required for procedures or in the face of renal impairment. Heparin is cleared by the reticuloendothelial system and renal route. Both mechanisms are important for UFH, but renal clearance predominates for LMWH. This is clinically important as accumulation of LMWH may occur in renal failure, causing an increased bleeding risk.

Long-term heparin use can cause osteoporosis but the absolute risk of symptomatic osteoporosis is unknown. Symptomatic vertebral fractures have been reported in approximately 2%–3% of patients receiving treatment doses of UFH for more than 1 month. The mechanism by which heparin exerts its effects on bone appears to be a decrease in osteoblast activity as well as an increase in osteoclast activity. An animal model has ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.